Delaware, 2004

Heavy Rain in Delaware, November 12 to 13, 2004

November 12 to 13, 2004 · NWS PHI · 2 events in 2 counties and zones

A low pressure system moving northeast along the Atlantic seaboard produced heavy rain from the afternoon of the 12th into the morning of the 13th across central and southern Delaware. Poor drainage flooding occurred.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A low pressure system moving northeast along the Atlantic seaboard produced heavy rain from the afternoon of the 12th into the morning of the 13th across central and southern Delaware. Poor drainage flooding occurred. The heavy rain ended before the high tide arrived during the morning of the 13th. Storm totals included 2.73 inches in Dover (Kent County), 2.11 inches in Salisbury (Wicomico County, Maryland) and 1.76 inches in Greenwood (Sussex County). The heavy rain was caused by a low pressure system that formed on an old cold front in the lower Mississippi Valley during the morning of the 11th. It moved northeast and reached the southern Appalachians the morning of the 12th. It then move east to around Augusta, Georgia at 7 p.m. EST on the 12th, Norfolk, Virginia at 1 a.m. EST on the 13th and just east of Cape Cod, Massachusetts at 7 a.m. EST on the 13th. The low pressure system tapped moisture from the Gulf of Mexico and nearby Atlantic Ocean and dropped it onto the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 12, 11:40 AM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Nov 12, 11:40 AM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1140 AM EST FRI NOV 12 2004

FOR MORNING UPDATE...JUST TWEAKED TODAY/S MAX TEMPS DOWN A BIT.
ACTUALLY DONT EXPECT THEM TO RISE MUCH FROM CURRENT VALUES EXCEPT
WHERE SLIGHTLY WARMER AIR MAY MOVE IN FROM THE OCEAN. WERE
BEGINNING TO GET REPORTS OF RAIN MIXING WITH SNOW OR SLEET AT HIGHER
ELEVATIONS IN THE FAR NW PART OF CWA...WILL HAVE TO WATCH TRENDS.
CURRENT FORECAST CALLS FOR A MIX WITH LITTLE OR NO ACCUMULATION.
NO CHANGES BEYOND FIRST PERIOD.

SMALL CRAFT ADVISORY HAS BEEN EXTEDED SOUTH TO COVER ALL COASTAL
WATERS. WITH INCREASING NE WINDS...SEAS ARE EXPECTED TO BUILD TO 5
FT OR HIGHER THIS AFTERNOON

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
MD...NONE.
DE...NONE.
MARINE...SCA FOR ALL COASTAL WATERS. WILL HEADLINE THAT GALE WRNGS
MAY BE NEEDED ANZ450-451 LATE TNGT AND 452>455/431 SAT.

&&

SHORT TERM...AMC
MARINE...HW

-----------------------------------------------------------
PREVIOUS FORECAST FROM 411 AM...

.SHORT TERM/LONG TERM...
SEVERAL PROBLEM AREAS TODAY...FIRST IS RAIN/SNOW NRN ZONES.
EXPECT RAIN ALL ZONES TODAY...POSSIBLY A FEW SOGGY SNOWFLAKES
MIXED IN WITH THE RAIN IN THE HIGHEST ELEVATIONS THIS MORNING.
COLDER AIR WILL FILTER IN SLOWLY FROM THE NORTH LATE IN THE
DAY ALLOWING SNOW TO MIX IN WITH THE RAIN...ESPECIALLY IN THE
HIGHER ELEVATIONS. EVENTUALLY THE PCPN MAY CHANGE OVER TO ALL
SNOW IN THE HIGHER ELEVATIONS BEFORE TAPERING OFF TO SHOWERS
AND FLURRIES AFTER MIDNIGHT. SNOW MAY ACCUMULATE UP TO AROUND
2 INCHES ON THE HIGHEST PEAKS. 12Z GUID WILL BE EVALUATED TO
SEE IF AN ADVISORY WILL BE NEEDED. OTHER PROBLEM AREA IS QPF.
WE EXPECT 1 TO 2 INCHES OF RAIN FROM THIS SYSTEM OVER SE PA/
CENT AND SRN NJ/DE/NE MD. DEPENDING ON WHERE THE HEAVIEST RAIN
FALLS...SOME URBAN/ROADWAY/POOR DRAINAGE FLOODING MAY OCCUR.
WILL ISSUE AN SPS TO COVER BOTH SITUATIONS. A FEW RAIN OR
SNOW SHOWERS MAY LINGER INTO EARLY SAT MRNG AS THE LOW PRES
SYSTEM RESPONSIBLE FOR THE RAIN MOVES OFF TO THE NE. SKIES
WILL BECOME SUNNY TO PARTLY SUNNY BY AFTERNOON. AND THEN
HIGH PRES MOVES IN TO BRING US A STRETCH OF FAIR WX AT LEAST
THROUGH MID WEEK.

&&

.AVIATION...
CONDITIONS VFR THROUGH DAYBREAK THEN CONDITIONS RAPIDLY DETEIORATE
AS STEADY RAIN SPREADS OVER THE REGION. EXPECT TO SEE LIFR
CONDITIOSN BY THE AFTERNOON INTO THE LATE EVENIGN HOURS BEFORE
GRADUAL IMPROVEMENT AFTER MIDNIGHT AS LO MOVES AWAY FROM THE COAST.

&&

.MARINE...
WEAK FRONT EASES OFF THE COAST NEXT CPL HRS. VRBL WINDS FROM MARINE
STATIONS THIS MRNG TURNING NE BY THIS AFTERNOON AS WAVE FORMS OVER
THE MIDDLE APPALACHIANS BY DAYBREAK. SPEEDS INCREASE THIS AFTERNOON
AS COMBINATION OF LO AND APPROACHING HIGH MOVING ACROSS THE EASTERN
GREAT LAKES MOVE IN TANDEM. LOW REMAINS ELONGATED OVER WESTERN ATLC
AS COLD AIR ADVECTION POURS OVER COASTAL WATERS KICKING WINDS UP TO
HIGH END SMALL CRAFT WITH GALE FORCE GUSTS ON SAT. GRADIENT LESSENS
LATE SAT NIGHT INTO SUN AS HIGH BUILDS OVER THE WATERS. NE FETCH MAY
BRING SEAS UP TO 5 FT THIS AFTERNOON NRN ZONES SO WILL BE ISSUING
SCA 450-451 AND MAY BE NEEDED FOR REMAINDER OF COASTAL WATERS BUT
ONCE UP SEAS WILL TAKE ANOTHER DAY TO LAY DOWN BELOW 5 FT IN LONG
PERIOD E-NE SWELLS EVEN AS WINDS DIMINISHING INTO SUNDAY. HIGHER
THAN NORMAL ASTRO TIDES PLUS NGM FCST BRINGS DEPT UP TO 1.5 FT WHILE
GFS BARELY UP TO 1/2 FT DEPT.

LONG TERM...RPW
AVIATION/MARINE...JAE
Hazardous weather outlook, Nov 12, 5:11 AM EST, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
511 AM EST FRI NOV 12 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-131010-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
511 AM EST FRI NOV 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

RAIN MAY CHANGE TO SNOW LATE TODAY OR TONIGHT IN THE HIGHEST
ELEVATIONS OF THE SOUTHERN POCONOS AND NORTHWEST NEW JERSEY.
SNOW MAY ACCUMULATE UP TO AN INCH OR TWO.

RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN SOUTHEAST
PENNSYLVANIA, CENTRAL AND SOUTHERN NEW JERSEY, DELAWARE, AND
NORTHEAST MARYLAND. THIS MAY CAUSE LOCALIZED STREET AND HIGHWAY
FLOODING IN POOR DRAINAGE AREAS. IT MAY ALSO CAUSE RAPID
RISES ON SOME OF THE SMALLER AND FLASHIER STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RPW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Kent

When
November 12, 2:00 PM EST to November 13, 3:00 AM EST
Where
Kent County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Heavy Rain, Sussex

When
November 12, 2:00 PM EST to November 13, 3:00 AM EST
Where
Sussex County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2004Every state in 2004This day in weather historyWarnings in Delaware, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425778, 5425779.